Adaptive dynamics in logistic branching populations

Volume 80 / 2008

Nicolas Champagnat, Amaury Lambert Banach Center Publications 80 (2008), 235–244 MSC: Primary 92D15; Secondary 60K35, 60J85, 60J70, 92D10, 60J75, 92D25, 92D40, 60J80, 60J25. DOI: 10.4064/bc80-0-14

Abstract

The biological theory of adaptive dynamics proposes a description of the long-time evolution of an asexual population, based on the assumptions of large population, rare mutations and small mutation steps. Under these assumptions, the evolution of a quantitative dominant trait in an isolated population is described by a deterministic differential equation called `canonical equation of adaptive dynamics'. In this work, in order to include the effect of genetic drift in this model, we consider instead finite, randomly fluctuating populations and weak selection. We consider a trait-structured population subject to mutation, birth and competition of logistic type, where the number of coexisting types may fluctuate. Applying a limit of rare mutations to this population while keeping the population size finite leads to a jump process, the so-called `trait substitution sequence', where evolution proceeds by successive invasions and fixations of mutant types. The probability of fixation of a mutant is interpreted as a fitness landscape that depends on the current state of the population. Rescaling mutation steps (weak selection) then yields a diffusion on the trait space christened `canonical diffusion of adaptive dynamics', in which genetic drift (diffusive term) is combined with directional selection (deterministic term) driven by the fitness gradient. Finally, in order to compute the coefficients of this diffusion, we seek explicit first-order formulae for the probability of fixation of a nearly neutral mutant appearing in a resident population. The first-order term is a linear combination of products of functions of the initial mutant frequency times `invasibility coefficients' associated with fertility, defence, aggressiveness and isolation, which measure the robustness (stability with respect to selective strengths) of the resident type. Some numerical results on the canonical diffusion are also given.

Authors

  • Nicolas ChampagnatTOSCA team
    INRIA Sophia Antipolis–Méditerrannée
    2004 Route des Lucioles
    BP 93
    06902 Sophia Antipolis, France
    e-mail
  • Amaury LambertUnit of Mathematical Evolutionary Biology
    CNRS UMR 7625
    Laboratoire d'Écologie et Évolution
    École Normale Supérieure
    46 rue d'Ulm
    75230 Paris Cedex 05, France
    and
    CNRS UMR 7625 Laboratoire d'Écologie et Évolution
    UPMC Univ. Paris 06
    7 quai Saint Bernard
    75252 Paris Cedex 05, France
    e-mail

Search for IMPAN publications

Query phrase too short. Type at least 4 characters.

Rewrite code from the image

Reload image

Reload image